Alert archive / Montana / Blizzard Warnings in 2017
Blizzard Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this blizzard warning at Jan 12, 2017, 1:42 AM MST for 4 counties in Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2017, 1:42 AM MST (08:42 UTC)
- Expired
- Jan 12, 2017, 6:08 AM MST
- In force
- 4 hr
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT
The radar
The Glasgow radar (KGGW), 129 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793 WWUS45 KGGW 120842 WSWGGW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 142 AM MST THU JAN 12 2017 MTZ018-019-062-121900- /O.CAN.KGGW.WC.Y.0006.000000T0000Z-170112T1900Z/ /O.NEW.KGGW.BZ.W.0001.170112T0842Z-170112T1900Z/ DANIELS-SHERIDAN-EASTERN ROOSEVELT- INCLUDING THE CITIES OF SCOBEY, PLENTYWOOD, MEDICINE LAKE, AND CULBERTSON 142 AM MST THU JAN 12 2017 ...BLIZZARD WARNING IN EFFECT UNTIL NOON MST TODAY... ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL NOON MST TODAY. THE WIND CHILL ADVISORY HAS BEEN CANCELLED. * GROUND BLIZZARD...NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH WILL CREATE BLIZZARD CONDITIONS THIS MORNING. * WIND CHILLS...BETWEEN 20 BELOW AND 30 BELOW. * TIMING...THROUGH THIS MORNING. * IMPACTS...NEAR ZERO VISIBILITY IN BLOWING SNOW. SOME ROADS WILL BE DRIFTED SHUT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF TRAPPED IN THE BLIZZARD DO NOT LEAVE YOUR CAR. DISORIENTATION CAN OCCUR QUICKLY IN LOW TEMPERATURES AND WHITE OUT CONDITIONS WHICH CAN LEAD TO A LIFE THREATENING SITUATION. && $$ MTZ024-121900- /O.CAN.KGGW.WC.Y.0005.000000T0000Z-170112T1900Z/ /O.NEW.KGGW.BZ.W.0001.170112T0842Z-170112T1900Z/ RICHLAND- INCLUDING THE CITIES OF SIDNEY AND FAIRVIEW 142 AM MST THU JAN 12 2017 ...BLIZZARD WARNING IN EFFECT UNTIL NOON MST TODAY... ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL NOON MST TODAY. THE WIND CHILL ADVISORY HAS BEEN CANCELLED. * GROUND BLIZZARD...NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH WILL CREATE BLIZZARD CONDITIONS THIS MORNING. * WIND CHILLS...BETWEEN 20 BELOW AND 30 BELOW. * TIMING...THROUGH THIS MORNING. * IMPACTS...NEAR ZERO VISIBILITY IN BLOWING SNOW. SOME ROADS WILL BE DRIFTED SHUT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF TRAPPED IN THE BLIZZARD DO NOT LEAVE YOUR CAR. DISORIENTATION CAN OCCUR QUICKLY IN LOW TEMPERATURES AND WHITE OUT CONDITIONS WHICH CAN LEAD TO A LIFE THREATENING SITUATION. && $$ MTZ016-017-020-059-061-121900- /O.CON.KGGW.WC.Y.0006.000000T0000Z-170112T1900Z/ CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- WESTERN ROOSEVELT-NORTHERN PHILLIPS-NORTHERN VALLEY- INCLUDING THE CITIES OF MALTA, SACO, GLASGOW, FORT PECK, HINSDALE, FRAZER, WOLF POINT, POPLAR, WHITEWATER, AND OPHEIM 142 AM MST THU JAN 12 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WIND CHILLS...BETWEEN 20 BELOW AND 35 BELOW. * TIMING...THROUGH THIS MORNING. * IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES. * WINDS...WEST TO NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * OTHER IMPACTS...OVERNIGHT PERSISTENT WINDS IN EXCESS OF 15 MPH WILL SUPPORT BLOWING SNOW AND PERIODS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM THE DANGERS OF FROSTBITE. && $$ MTZ021>023-025>027-060-121900- /O.CON.KGGW.WC.Y.0005.000000T0000Z-170112T1900Z/ PETROLEUM-GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX- SOUTHWEST PHILLIPS- INCLUDING THE CITIES OF WINNETT, JORDAN, CIRCLE, GLENDIVE, RICHEY, TERRY, WIBAUX, AND ZORTMAN 142 AM MST THU JAN 12 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WIND CHILLS...BETWEEN 20 BELOW AND 35 BELOW. * TIMING...THROUGH THIS MORNING. * IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES. * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * OTHER IMPACTS...OVERNIGHT PERSISTENT WINDS IN EXCESS OF 15 MPH WILL SUPPORT BLOWING SNOW AND PERIODS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM THE DANGERS OF FROSTBITE. && $$
1 follow-up statement
182 WWUS45 KGGW 121308 WSWGGW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 608 AM MST THU JAN 12 2017 MTZ018-019-024-062-121900- /O.CAN.KGGW.BZ.W.0001.000000T0000Z-170112T1900Z/ /O.EXA.KGGW.WC.Y.0006.000000T0000Z-170112T1900Z/ DANIELS-SHERIDAN-RICHLAND-EASTERN ROOSEVELT- INCLUDING THE CITIES OF SCOBEY, PLENTYWOOD, MEDICINE LAKE, SIDNEY, FAIRVIEW, AND CULBERTSON 608 AM MST THU JAN 12 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON MST TODAY... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON MST TODAY. THE BLIZZARD WARNING HAS BEEN CANCELLED. * WIND CHILLS...BETWEEN 25 BELOW AND 40 BELOW. * TIMING...THROUGH THIS MORNING. * IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES. * WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * OTHER IMPACTS...AREAS OF BLOWING SNOW WILL CONTINUE TO REDUCE VISIBILITY AT TIMES THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM THE DANGERS OF FROSTBITE. && $$ MTZ016-017-020-059-061-121900- /O.CON.KGGW.WC.Y.0006.000000T0000Z-170112T1900Z/ CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- WESTERN ROOSEVELT-NORTHERN PHILLIPS-NORTHERN VALLEY- INCLUDING THE CITIES OF MALTA, SACO, GLASGOW, FORT PECK, HINSDALE, FRAZER, WOLF POINT, POPLAR, WHITEWATER, AND OPHEIM 608 AM MST THU JAN 12 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WIND CHILLS...BETWEEN 20 BELOW AND 35 BELOW. * TIMING...THROUGH THIS MORNING. * IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES. * WINDS...NORTHWEST 10 TO 15 MPH. * OTHER IMPACTS...OVERNIGHT PERSISTENT WINDS IN EXCESS OF 15 MPH WILL SUPPORT BLOWING SNOW AND PERIODS OF REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM THE DANGERS OF FROSTBITE. && $$ MTZ021>023-025>027-060-121900- /O.CON.KGGW.WC.Y.0005.000000T0000Z-170112T1900Z/ PETROLEUM-GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX- SOUTHWEST PHILLIPS- INCLUDING THE CITIES OF WINNETT, JORDAN, CIRCLE, GLENDIVE, RICHEY, TERRY, WIBAUX, AND ZORTMAN 608 AM MST THU JAN 12 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WIND CHILLS...BETWEEN 20 BELOW AND 35 BELOW. * TIMING...THROUGH THIS MORNING. * IMPACTS...COULD RESULT IN FROSTBITE WITHIN 30 MINUTES. * WINDS...NORTHWEST 10 TO 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND PROOF CLOTHING, AND WEAR A HAT AND MITTENS FOR PROTECTION FROM THE DANGERS OF FROSTBITE. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 11, 7:41 PM MST, 6 hours 1 minute earlier.
Area forecast discussion, Jan 11, 7:41 PM MST, 6 hours 1 minute before
Area Forecast Discussion National Weather Service GLASGOW MT 741 PM MST Wed Jan 11 2017 .SHORT TERM...for northeast Montana...today through Fri... Temperatures were already approaching forecast minimums early this evening. While 850mb temperatures are several degrees warmer tonight than last night, winds are lighter for many locations across northeast Montana. The combination of light winds, fresh snow pack, and mainly clear skies is a recipe for strong radiational cooling. So, stronger radiational cooling due to lighter winds will help offset the fact that the 850mb temperatures are modestly milder tonight. Additionally, daytime high temperatures were below zero in many instances so things are starting off from a colder start this evening in comparison to last evening. As a result, expect low temperatures by Thursday morning to be in the 15 to 30 below range once again, with the coldest pockets in the valleys where winds are lightest. A rule of thumb may be to shave off another 7 to 10 degrees from the 7pm temperatures to get your approximate morning low for Thursday morning. In the northeast zones, winds are more persistent and so maintained a mention of blowing snow for the overnight period. Other forecast elements are on track. Maliawco Previous Discussion... The bitter cold air mass today is in control across the region with the coldest temperatures of the season recorded this morning. Now, with a slight shift to the east, the temperatures are expected to warm just a bit. Granted that still means below zero temperatures. As wind speeds over our eastern zones remain in the 10 to 15 mph range, blowing snow will persist through the overnight and Thursday morning hours. Currently, the blowing snow is not expected to be a big enough impact to warrant any new headlines, keeping the focus on the wind chill advisory for now. Would be wise to keep a close eye on area visibility observations if a change in headlines becomes necessary. Also would be a good idea to mention blowing snow as a side note. A few days ago, when the current wind chill advisory was expanded in time through Thursday morning, it was a bit uncertain whether the next day would need that headline as well. As that time grows closer, and the latest model consensus continues to keep a cold hold on the region through Friday, another expansion of the wind chill advisory may be needed. To avoid to much product confusion, felt it was best to let the next shift have another look at this situation and make that decision. If so, it would likely not need to include our 2 SW zones. Beginning Friday, the large cold Canadian low pressure trough moves further away and northeast Montana begins to receive more influence from more moderating air masses along a more zonal flow regime with temperatures climbing above zero and some chinook winds off the Rocky Mountains into the weekend - a welcome change. BMickelson .LONG TERM...Fri night through Wed... AFTERNOON UPDATE: Forecast is mostly unchanged. First half of the long range remains completely dry with a stead slow warm up. By the second half of the long range or from about Monday onward confidence drops off but bulk of the models are still pushing towards a strong ridge with general warming across the area and the potential for above freezing temperatures. However smart money on above freezing temperatures also has to recognize that snow pack across the region should and will be eaten through to attempt this prolonged run above freezing. This same moisture content can lead to a feedback effect from low stratus clouds that could easily preclude the warm up itself, unless this warm up is persistent with strong mixing winds to transport the moisture away. GAH PREVIOUS LONG TERM DISCUSSION: The long term forecast gets underway Friday night into the weekend with a retreating arctic air mass ejecting further and further downstream from the CWA. Mostly dry zonal upper flow from the northern branch of a split flow pattern will pass over eastern Montana this coming weekend with high temperatures returning to near or above freezing. This will present a couple of impacts to the area. First, some snow melt may refreeze at night and create slick travel conditions at times. Second, increasing potential for nocturnal freezing fog is expected with added moisture to the lower boundary layer. Monday through Wednesday of next week features increasing ensemble spread in the 500mb height pattern. While broad consensus exists on an overall continued milder trend in temperatures, some models do bring in an occasional shortwave trough. Timing/track of these features might impact precipitation chances for the area. For now will finish the long term forecast with slight chance pops given the uncertainty at these large time scales. Maliawco && .AVIATION... FLIGHT CATEGORY: VFR SYNOPSIS: High surface pressure has moved into the region. Expect partly cloudy to clear skies and good flying conditions. WINDS: West to southwest at 5 to 15 kts. GAH/Proton && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon MST Thursday for Central and Southeast Phillips...Central and Southern Valley...Daniels... Dawson...Eastern Roosevelt...Garfield...McCone...Northern Phillips...Northern Valley...Petroleum...Prairie...Richland... Sheridan...Southwest Phillips...Western Roosevelt...Wibaux. && weather.gov/glasgow
Hazardous weather outlook, Jan 11, 2:56 PM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 256 PM MST WED JAN 11 2017 MTZ016>027-059>062-122200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 256 PM MST WED JAN 11 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT FOR ALL OF NORTHEAST MONTANA FOR WIND CHILLS OF 20 TO 35 BELOW ZERO WHICH COULD RESULT IN FROSTBITE WITHIN 30 MINUTES. PERSISTENT WINDS AT OR ABOVE 15 MPH WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WIND CHILL ADVISORY IS IN EFFECT THROUGH THURSDAY MORNING. PERSISTENT WINDS AT OR ABOVE 15 MPH WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITY. EXPECT WINDS TO DIMINISH BELOW 10 MPH BY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:14 PM MST | Wind Chill Advisory | GGW | Daniels, Dawson, McCone, Phillips, Prairie, Richland and 4 more | 19 hr |
Nearby
Blizzard Warnings in Montana, 2017Every blizzard warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.